Indiana, 2002

Hail in Indiana, June 3, 2002

June 3, 2002 · NWS IND · 1 event in 1 county or zone

Golfball size hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Golfball size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 3, 3:08 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 3, 3:08 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
308 AM EST MON JUN 3 2002

PRIMARY FCST PROBLEM CONTS TO BE THE CHC OF SHRA/TSRA TDA/TNGT WITH
A SECONDARY ISSUE OF MAX TEMPS TDA. RADAR MOSAIC SHOWS PCPN ACRS SRN
WI AND LK MI...WELL N OF CNTRL INDIANA FCST AREA. LRG MCS OVR SE MN
AND WRN WI. SFC ANALYSIS SHOWS WRM FNT JUST N OF KHUF-KBMG-KLEX LN
AT 07Z.

00Z MODELS AGN IN DECENT AGREEMENT FOR FA...AND WL USE A BLEND OF
THE ETA/NGM/AVN THIS FCST. AGREEMENT ON LIFTING WRM FNT N INTO THE
EXTREME N PART OF FA BY LT AFTN. BEST MOISTURE CONV RMNS ALG AND N
OF THIS FNT AS IS DEEPEST MOISTURE AND BEST LIFT. WL KEEP GUD CHC
POPS NRN FA AND ONLY SLGT CHC SW. AMS VRY WKLY CAPPED THIS AFTN
DESPITE WRM SURGE. NOSE OF THETA-E RDG AND 850 MB JET ALG WITH
DIVERGENT 850-300 MB FLOW OVR IL SUGGESTS MCS MAY DVLP THERE TNGT
AND MOV SLOLY E INTO INDIANA. THIS SHUD MNLY AFFECT THE NRN FA AND
WL KEEP CHC POPS THERE TNGT...WITH SLGT CHC EVE POPS SW. BYND
TNGT...WL FCST CHC POPS TIL CDFNT FINALLY PASSES ON WED. IN GENL...
AVN/NGM/ETA MOS POPS IN AGREEMENT AND SEE NO REASON TO STRAY FAR FM
THOSE NUMBERS.

TEMPS IN THE NE PART OF THE FA WL BE HELD DOWN TIL WRM FNT MOVS N LT
THIS AFTN...AND THIS AREA SHUD ALSO HAVE THE MOST CLDNS. WL KEEP
KMIE AREA IN THE L80S TDA...WHILE WRM AIR ALL DAY WL BOOST THE SW
PART OF THE FA INTO THE U80S. MOST OF THE FA WL END UP IN THE
M80S...WHICH ALL AGREES BEST WITH THE AVN MOS TEMPS. BYND TDA...A
BLEND OF THE MOS TEMPS APPRS IN LINE.

.IND...NONE.
ZIMMERMAN

In the hours before

Special weather statement, Jun 3, 5:20 AM EST, 1 hour 14 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 AM EST MON JUN 3 2002

THUNDERSTORMS ARE POSSIBLE OVER ALL OF CENTRAL INDIANA TODAY AND
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND
EAST OF A LINE FROM TERRE HAUTE TO BEDFORD.

A WARM FRONT WILL MOVE FROM THE SOUTH PART OF CENTRAL THIS MORNING
INTO THE NORTH PART OF THE AREA THIS AFTERNOON. ANY SEVERE
THUNDERSTORMS ARE EXPECTED TO BE ALONG AND AHEAD OF THIS WARM FRONT.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE IN ANY SEVERE
THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

ZIMMERMAN

The radar

The Indianapolis radar (KIND), 67 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tipton

When
June 3, 6:34 AM EST to 6:37 AM EST
Where
Tipton County, 1 mi W of Tipton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301892.